Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 63, NWS Kansas City, MO

June 4, 1998Cass County, Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 4, 1998, 1:31 PM CDT for Cass County, Johnson County, Missouri. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1998, 1:31 PM CDT (18:31 UTC)
Expired
Jun 4, 1998, 2:30 PM CDT
In force
59 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Cass County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:44 PM CDTHail 0.75Holden, MOA television meteorologist from Kansas City reported dime-size hail at the intersection of Route 2 and Route O 8 miles southeast of Holden.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS1 KMCI 041829 RRA
SVRMCI
MOC037-101-041930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
131 PM CDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL/KANSAS CITY HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI
  JOHNSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 230 PM CDT

* AT AT 125 CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER 3 MILES EAST OF LISLE AND OVER GARDEN
  CITY...MOVING EAST-NORTHEAST 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVERETT AT 140 PM
  GARDEN CITY AND AUSTIN BY 145 PM
  OVER LATOUR
  NEAR WARRENSBURG AT 150 PM

HAIL TO THE SIZE OF TWO INCHES WIND GUSTS TO 70 MPH CAN BE EXPECTED.
FOR YOUR SAFETY...MOVE TO A REINFORCED BUILDING AND STAY AWAY FROM
WINDOWS.

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:15 AM CDT, 9 hours 16 minutes earlier.

Area forecast discussion, Jun 4, 4:15 AM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 AM CDT THU JUN 4 1998

MAIN FORECAST CONCERN IN SHORT TERM IS THE HEAVY RAIN FALLING ACROSS
SOUTHERN PART OF FORECAST AREA THIS MORNING. THOUGH HEAVY RAIN
FALLING WITH THE STORMS...HAVE SEEN A GENERAL MOVEMENT TO THE
NORTHEAST OF THE RAIN AREA...SO TRAINING OVER THE EXACT SAME AREA
SHOULD NOT OCCUR. PLUS FFG IS QUITE HIGH ACROSS REGION. MAY HAVE TO
ISSUE SOME SMALL STREAM STATEMENTS THIS MORNING...BUT WILL NOT
HEADLINE ANY KIND OF WATCH.

WILL NEED TO WATCH FOR WHERE REDEVELOPMENT TAKES PLACE THIS
AFTERNOON. IF IT DOES OCCUR IN THE SAME AREA AS THIS MORNINGS
RAIN...THEN A WATCH MAY NEED TO BE POSTED. WILL LET DAY SHIFT MAKE
THAT DETERMINATION. WILL GO WITH ETA SOLUTION WITH REDEVELOPMENT
AGAIN FOCUSED IN SOUTHERN MISSOURI. HOWEVER...EXPECT LIGHTER RAIN
FURTHER NORTH AS UPPER SHORT WAVE APPROACHES...SO THINK MOST OF
FORECAST AREA WILL SEE SOME RAIN BY TONIGHT.

H85 FRONT SLIDES SOUTH OF AREA BY FRIDAY MORNING. MAY HAVE SOME
LINGERING RAIN WITH WEAK WAVES IN THE UPPER FLOW...BUT WILL KEEP IT
AS MAINLY A MORNING EVENT AS BETTER THETA E AIR GETS SUPPRESSED
FURTHER SOUTH AND AREA IS IN LEFT REAR QUAD OF JET.

WILL EASE TEMPS DOWN ABOUT ONE CATEGORY AS CLOUDS HANG TOUGH THROUGH
FRIDAY AND NORTHEAST TO NORTH FETCH OF WINDS PREVAIL. STILL NOT AS
COOL AS FWC NUMBERS FOR TONIGHT AND FRIDAY...BUT HEADING IN THAT
DIRECTION.

.EAX...
MO...NONE.
KS...NONE.

PC

In the hours before

Local storm report, Jun 4, 8:30 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 AM CDT THU JUN 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 AM    8 S ATCHISON              KS    .75 INCH HAIL
06/04/98   ATCHISON                        REPORT FROM ATCHISON
                                           KANSAS SHERIFFS OFFICE.

0707 AM    SMITHVILLE                MO    1 INCH HAIL
06/04/98   CLAY                            DIME SIZE HAIL ALSO
                                           REPORTED COVERING THE
                                           GROUND. REPORT RELAYED
                                           BY KANSAS CITY
                                           TELEVISION STATION.
Local storm report, Jun 4, 8:30 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 AM CDT THU JUN 04 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 AM    8 S ATCHISON              KS    .75 INCH HAIL
06/04/98   ATCHISON                        REPORT FROM ATCHISON
                                           KANSAS SHERIFFS OFFICE.

0707 AM    SMITHVILLE                MO    1 INCH HAIL
06/04/98   CLAY                            DIME SIZE HAIL ALSO
                                           REPORTED COVERING THE
                                           GROUND. REPORT RELAYED
                                           BY KANSAS CITY
                                           TELEVISION STATION.
Special weather statement, Jun 4, 1:00 PM CDT, 31 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT THU JUN 4 1998

...SEVERE THUNDERSTORMS POSSIBLE FOR EXTREME SOUTHERN PORTIONS OF
THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT...

FORECAST: THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS
SOUTHEAST KANSAS AND SOUTHERN MISSOURI WITH THE POTENTIAL FOR SEVERE
THUNDERSTORMS AS FAR NORTH AS AN OLATHE KANSAS TO BOONVILLE
MISSOURI LINE. THE MAIN THREAT WOULD BE FOR LARGE HAIL AND DAMAGING
WINDS.

DISCUSSION: A FRONTAL BOUNDARY IN NORTHERN ARKANSAS WILL REMAIN
NEARLY STATIONARY THROUGH TONIGHT. AN AREA OF LOW PRESSURE IN
OKLAHOMA WILL MOVE EASTWARD ALONG THIS FRONT...MOVING TOWARD
ARKANSAS BY THIS EVENING. AS IT APPROACHES...IT SHOULD HELP
THUNDERSTORMS REDEVELOP ALONG AND NORTH OF THE FRONTAL
BOUNDARY...WITH THE GREATER THREAT OF SEVERE WEATHER CLOSE TO THE
FRONT IN EXTREME SOUTHERN MISSOURI AND INTO NORTHERN ARKANSAS.
HOWEVER...SEVERE WEATHER CAN NOT BE RULED OUT FURTHER NORTH LATER
THIS AFTERNOON AND INTO TONIGHT AND SPOTTER ACTIVATION IN THE
SOUTHERN PORTIONS OF THE OUTLOOK AREA MAY BE REQUIRED.

GA
Special weather statement, Jun 4, 1:00 PM CDT, 31 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT THU JUN 4 1998

...SEVERE THUNDERSTORMS POSSIBLE FOR EXTREME SOUTHERN PORTIONS OF
THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT...

FORECAST: THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS
SOUTHEAST KANSAS AND SOUTHERN MISSOURI WITH THE POTENTIAL FOR SEVERE
THUNDERSTORMS AS FAR NORTH AS AN OLATHE KANSAS TO BOONVILLE
MISSOURI LINE. THE MAIN THREAT WOULD BE FOR LARGE HAIL AND DAMAGING
WINDS.

DISCUSSION: A FRONTAL BOUNDARY IN NORTHERN ARKANSAS WILL REMAIN
NEARLY STATIONARY THROUGH TONIGHT. AN AREA OF LOW PRESSURE IN
OKLAHOMA WILL MOVE EASTWARD ALONG THIS FRONT...MOVING TOWARD
ARKANSAS BY THIS EVENING. AS IT APPROACHES...IT SHOULD HELP
THUNDERSTORMS REDEVELOP ALONG AND NORTH OF THE FRONTAL
BOUNDARY...WITH THE GREATER THREAT OF SEVERE WEATHER CLOSE TO THE
FRONT IN EXTREME SOUTHERN MISSOURI AND INTO NORTHERN ARKANSAS.
HOWEVER...SEVERE WEATHER CAN NOT BE RULED OUT FURTHER NORTH LATER
THIS AFTERNOON AND INTO TONIGHT AND SPOTTER ACTIVATION IN THE
SOUTHERN PORTIONS OF THE OUTLOOK AREA MAY BE REQUIRED.

GA

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.